Alert archive / Texas / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 234, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Oct 22, 2012, 7:02 AM CDT for Mitchell County, Scurry County, Texas. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 22, 2012, 7:02 AM CDT (12:02 UTC)
- Expired
- Oct 22, 2012, 8:00 AM CDT
- In force
- 58 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
Counties Mitchell County, TX, Scurry County, TX
The radar
The San Angelo radar (KSJT), 128 km from the middle of the area, began a volume at 12:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 0.0 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 403 J/kg
- Mixed-layer CIN
- -227 J/kg
- Mixed-layer LCL
- 1413 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 141 m²/s²
- 0-3 km storm-relative helicity
- 173 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
778
WUUS54 KMAF 221202
SVRMAF
TXC335-415-221300-
/O.NEW.KMAF.SV.W.0234.121022T1202Z-121022T1300Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
702 AM CDT MON OCT 22 2012
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN MITCHELL COUNTY IN WEST TEXAS...
SOUTHEASTERN SCURRY COUNTY IN WEST TEXAS...
* UNTIL 800 AM CDT
* AT 659 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
IRA...OR 10 MILES SOUTH OF SNYDER...MOVING NORTHEAST AT 40 MPH.
* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
DUNN...
CHINA GROVE...
HERMLEIGH...
MIDWAY...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.
&&
LAT...LON 3239 10082 3233 10103 3235 10118 3254 10115
3281 10066 3250 10065
TIME...MOT...LOC 1202Z 230DEG 26KT 3259 10095
$$1 follow-up statement
104
WWUS54 KMAF 221227
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
727 AM CDT MON OCT 22 2012
TXC335-415-221300-
/O.CON.KMAF.SV.W.0234.000000T0000Z-121022T1300Z/
MITCHELL TX-SCURRY TX-
727 AM CDT MON OCT 22 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 AM CDT
FOR SOUTHEASTERN SCURRY AND NORTHERN MITCHELL COUNTIES...
AT 726 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR DUNN...OR ABOUT 9 MILES SOUTH OF SNYDER...MOVING
NORTHEAST AT 40 MPH.
SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...CHINA
GROVE...HERMLEIGH...MIDWAY AND MIDWAY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.
&&
LAT...LON 3239 10082 3233 10103 3235 10118 3254 10115
3281 10066 3250 10065
TIME...MOT...LOC 1227Z 238DEG 35KT 3259 10092
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 22, 5:56 AM CDT, 1 hour 6 minutes earlier.
Area forecast discussion, Oct 22, 5:56 AM CDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 556 AM CDT MON OCT 22 2012 .DISCUSSION... THE LATEST AVIATION DISCUSSION IS BELOW. && .AVIATION... AN MVFR DECK WILL MOVE NEAR KMAF BY 22/12Z. HOWEVER...A LINE OF CONVECTION WAS MOVING NORTHEASTWARD ACROSS THE AREA AND MAY PREVENT THE LOW CLOUDS FROM IMPINGING UPON KMAF. FOR NOW...WILL INCLUDE A TEMPORARY MVFR CEILING WITH THUNDERSTORMS AT KMAF UNTIL 22/14Z. WINDS WILL BECOME GUSTY DURING THE AFTERNOON HOURS AT KCNM AND KHOB...THEN DECREASE AFTER SUNSET. OTHERWISE...VFR CONDITIONS WILL PREVAIL AREAWIDE THROUGH THE PERIOD. && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. &&
Hazardous weather outlook, Oct 22, 4:59 AM CDT, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 459 AM CDT MON OCT 22 2012 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-231000- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 459 AM CDT MON OCT 22 2012 /359 AM MDT MON OCT 22 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...TODAY AND TONIGHT WIDELY SCATTERED THUNDERSTORMS WILL MOVE NORTHEASTWARD ACROSS THE PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS THIS MORNING. A FEW OF THE STORMS COULD PRODUCE GUSTY WINDS OVER 50 MPH...SMALL HAIL...BRIEF HEAVY RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING STRIKES. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY DRY AND WINDY CONDITIONS COULD RESULT IN ELEVATED FIRE WEATHER CONDITIONS OVER THE SOUTHEAST NEW MEXICO PLAINS...AND PERHAPS THE GUADALUPE MOUNTAINS...WEDNESDAY AFTERNOON. A STRONG COLD FRONT IS EXPECTED TO MOVE SOUTH THROUGH THE AREA FRIDAY. NORTHEAST WINDS FUNNELING THROUGH GUADALUPE PASS COULD RISE ABOVE 40 MPH SUSTAINED FRIDAY AND FRIDAY NIGHT BEHIND THE FRONT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Oct 22, 3:36 AM CDT, 3 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
336 AM CDT MON OCT 22 2012
TXZ045>048-050>052-220915-
DAWSON-GAINES-HOWARD-MARTIN-SCURRY-BORDEN-ANDREWS-
336 AM CDT MON OCT 22 2012
...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
BORDEN...DAWSON...EASTERN GAINES...NORTHEASTERN ANDREWS...NORTHERN
HOWARD...NORTHERN MARTIN AND NORTHWESTERN SCURRY COUNTIES UNTIL 415
AM CDT...
A STRONG THUNDERSTORM WAS LOCATED 11 MILES WEST OF TARZAN AT 334 AM
CDT...MOVING NORTHEAST AT 35 MPH. ADDITIONAL THUNDERSTORMS ARE
LOCATED IN ANDREWS...HOWARD...GAINS...LAMESA...AND BORDEN COUNTY
MOVING EAST AROUND 35 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS NEAR 50 MPH... SMALL HAIL... HEAVY RAIN... AND DEADLY
LIGHTNING ARE POSSIBLE.
&&
LAT...LON 3292 10241 3296 10072 3254 10118 3228 10136
3229 10184 3213 10223 3230 10265
TIME...MOT...LOC 0834Z 223DEG 41KT 3236 10215Special weather statement, Oct 22, 4:32 AM CDT, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
432 AM CDT MON OCT 22 2012
TXZ045>048-050>053-221030-
DAWSON-GAINES-HOWARD-MARTIN-MITCHELL-SCURRY-BORDEN-ANDREWS-
432 AM CDT MON OCT 22 2012
...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
BORDEN...DAWSON...EASTERN GAINES...NORTHEASTERN ANDREWS...NORTHERN
HOWARD...NORTHERN MARTIN...NORTHERN MITCHELL AND SCURRY COUNTIES
UNTIL 530 AM CDT...
A STRONG THUNDERSTORM WAS LOCATED 11 MILES WEST OF TARZAN AT 430 AM
CDT...MOVING NORTHEAST AT 35 MPH. ADDITIONAL STRONG THUNDERSTORMS
ARE LOCATED OVER DAWSON...BORDEN...SCURRY...HOWARD...AND MITCHELL
COUNTY AND MOVING NORTHEAST AROUND 35 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO SMALL HAIL AND STRONG WINDS NEAR 50 TO 55 MPH...
DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU
CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
SEEK SAFE SHELTER NOW.
&&
LAT...LON 3295 10221 3295 10066 3244 10070 3221 10227
3245 10231
TIME...MOT...LOC 0930Z 219DEG 33KT 3236 10214Special weather statement, Oct 22, 5:22 AM CDT, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
522 AM CDT MON OCT 22 2012
TXZ045-050-051-061-062-221045-
ECTOR-GAINES-MARTIN-MIDLAND-ANDREWS-
522 AM CDT MON OCT 22 2012
...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
EASTERN ANDREWS...NORTHEASTERN ECTOR...NORTHWESTERN MIDLAND...
SOUTHEASTERN GAINES AND SOUTHWESTERN MARTIN COUNTIES UNTIL 545 AM
CDT...
A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTH OF GARDENDALE AT 521
AM CDT...MOVING NORTHEAST AT 35 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO SMALL HAIL AND STRONG WINDS NEAR 50 TO 55 MPH...
DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU
CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
SEEK SAFE SHELTER NOW.
&&
LAT...LON 3282 10262 3283 10223 3249 10231 3222 10228
3224 10204 3213 10204 3208 10219 3198 10237
3215 10265
TIME...MOT...LOC 1021Z 232DEG 34KT 3211 10235Special weather statement, Oct 22, 5:35 AM CDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
535 AM CDT MON OCT 22 2012
TXZ045>047-050>052-221130-
DAWSON-GAINES-HOWARD-MARTIN-BORDEN-ANDREWS-
535 AM CDT MON OCT 22 2012
...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
BORDEN...DAWSON...EASTERN GAINES...NORTHEASTERN ANDREWS...NORTHERN
HOWARD AND NORTHERN MARTIN COUNTIES UNTIL 600 AM CDT...
A CLUSTER OF STRONG THUNDERSTORMS WERE LOCATED OVER DAWSON...MARTIN
AND BORDEN COUNTIES AT 533 AM CDT...MOVING NORTHEAST AT 35 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO PENNY HAIL AND WINDS OVER 50 MPH...BRIEF HEAVY
RAINFALL AND DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH
THESE STORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.
&&
LAT...LON 3277 10119 3237 10132 3226 10179 3223 10228
3250 10231 3283 10222 3296 10222 3297 10118
TIME...MOT...LOC 1035Z 241DEG 27KT 3256 10191Special weather statement, Oct 22, 6:05 AM CDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
605 AM CDT MON OCT 22 2012
TXZ046>048-051-052-221200-
DAWSON-HOWARD-MARTIN-SCURRY-BORDEN-
605 AM CDT MON OCT 22 2012
...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
BORDEN...EASTERN DAWSON...NORTHERN MARTIN...NORTHWESTERN HOWARD AND
NORTHWESTERN SCURRY COUNTIES UNTIL 700 AM CDT...
A LINE OF STRONG THUNDERSTORMS WAS LOCATED 4 MILES NORTH OF LENORAH
AT 605 AM CDT...MOVING NORTHEAST AT 35 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO SMALL HAIL AND STRONG WINDS NEAR 50 MPH... DEADLY
CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.
&&
LAT...LON 3225 10140 3226 10202 3236 10213 3297 10186
3297 10103
TIME...MOT...LOC 1105Z 242DEG 45KT 3238 10186Special weather statement, Oct 22, 6:59 AM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
659 AM CDT MON OCT 22 2012
TXZ046-047-051-052-221245-
DAWSON-HOWARD-MARTIN-BORDEN-
659 AM CDT MON OCT 22 2012
...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
BORDEN...EASTERN MARTIN...HOWARD AND SOUTHEASTERN DAWSON COUNTIES
UNTIL 745 AM CDT...
A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 9 MILES NORTHWEST OF
VEALMOOR TO 7 MILES SOUTH OF LOMAX AT 656 AM CDT...MOVING NORTHEAST
AT 40 MPH.
IMPACTED LOCATIONS INCLUDE BIG SPRING... GAIL... COAHOMA...
LUTHER... FAIRVIEW.
THE MAIN THREATS ARE WIND GUSTS UPWARDS OF 50 MPH... SMALL HAIL...
AND FREQUENT CLOUD TO GROUND LIGHTNING STRIKES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
&&
LAT...LON 3296 10118 3288 10118 3252 10118 3209 10119
3210 10178 3265 10178
TIME...MOT...LOC 1156Z 244DEG 33KT 3260 10166 3203 10164The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 21, 10:31 PM CDT | Special Weather Statement | MAF | Jeff Davis | 29 min |
| Oct 21, 10:59 PM CDT | Special Weather Statement | MAF | Jeff Davis | 31 min |
| Oct 21, 11:27 PM CDT | Special Weather Statement | MAF | Reeves | 48 min |
| Oct 22, 12:15 AM CDT | Special Weather Statement | MAF | Reeves | 45 min |
| Oct 22, 12:38 AM CDT | Severe Thunderstorm Warning | MAF | Loving, Reeves, Ward, Winkler | 52 min |
| Oct 22, 1:10 AM CDT | Severe Thunderstorm Warning | MAF | Crane, Ector, Ward, Winkler | 50 min |
| Oct 22, 1:51 AM CDT | Severe Thunderstorm Warning | MAF | Andrews, Ector, Winkler | 54 min |
| Oct 22, 2:47 AM CDT | Special Weather Statement | MAF | Dawson, Martin | 28 min |
| Oct 22, 3:36 AM CDT | Special Weather Statement | MAF | Andrews, Borden, Dawson, Howard, Martin | 39 min |
| Oct 22, 4:32 AM CDT | Special Weather Statement | MAF | Borden, Dawson, Martin, Scurry | 58 min |
| Oct 22, 5:22 AM CDT | Special Weather Statement | MAF | Andrews | 23 min |
| Oct 22, 5:35 AM CDT | Special Weather Statement | MAF | Borden, Dawson, Martin | 55 min |
| Oct 22, 5:50 AM CDT | Severe Thunderstorm Warning | MAF | Borden, Scurry | 14 min |
| Oct 22, 6:05 AM CDT | Special Weather Statement | MAF | Borden, Dawson, Howard, Martin | 55 min |
| Oct 22, 6:32 AM CDT | Severe Thunderstorm Warning | MAF | Borden, Scurry | 58 min |
| Oct 22, 6:59 AM CDT | Special Weather Statement | MAF | Borden, Howard | 46 min |
| Oct 22, 7:12 AM CDT | Special Weather Statement | MAF | Glasscock | 63 min |
| Oct 22, 7:54 AM CDT | Special Weather Statement | MAF | Howard | 36 min |
| Oct 22, 8:06 AM CDT | Special Weather Statement | MAF | Glasscock | 24 min |
| Oct 22, 8:35 AM CDT | Special Weather Statement | MAF | Mitchell | 25 min |
| Oct 22, 9:01 AM CDT | Special Weather Statement | MAF | Mitchell | 29 min |
| Oct 22, 9:31 AM CDT | Special Weather Statement | MAF | Mitchell | 29 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.